New York, 2020High Wind in New York, November 2, 2020
November 2, 2020 · NWS OKX · 2 events in 2 counties and zones
The pressure gradient behind the passage of a cold front had tightened over the area, causing high winds to parts of Southeastern New York during the later morning to early afternoon hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The pressure gradient behind the passage of a cold front had tightened over the area, causing high winds to parts of Southeastern New York during the later morning to early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Nov 2, 6:32 AM EST, 28 minutes earlier.
Area forecast discussion, Nov 2, 6:32 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service New York NY
632 AM EST Mon Nov 2 2020
.SYNOPSIS...
Intensifying low pressure tracks up into the Canadian
Maritimes today while strong high pressure builds across the
southern states. Another cold front will approach Monday night
and move across early Tuesday. High pressure will then remain in
control for the rest of the week into the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast on track this morning. Wind Advisory remains in effect
through 6 pm.
The main story today will be the strong winds and unseasonably
cold temperatures. The Tri-State area will lie between an
intensifying low pressure moving up into the Canadian Maritimes
and high pressure building across the southern states. The steep
pressure gradient between the two systems will promote strong
WNW winds. Cold advection, subsidence, and pressure rises still
appear to be maximized from around middle morning through about
middle afternoon. These conditions will yield winds gusting 40
to 50 mph, highest for the NYC metro, Long Island, and higher
elevations inland. Sustained winds may also approach advisory
levels as the come close to 30-33 mph at times. Winds begin to
weaken late this afternoon and evening.
An amplifying upper trough and its associated vorticity energy
will pivot across the area this morning. Mostly cloudy skies
are expected along with potential of a few snow showers across
the NW interior this morning. So far any activity NW of the area
has had a difficult time making into into Orange County. There
may also be a few isolated showers across eastern Long Island,
which has been hinted at on the last several runs of the HRRR.
Have capped PoPs off at 20 percent due to limited coverage,
subsidence, and dry low subcloud layer. Clouds will diminish and
dry conditions prevail in the afternoon as the upper trough
shifts offshore.
High temperatures today will be around 10 to 15 degrees below
normal for this time of year in the lower and middle 40s. Wind
chills will make it feel like it is in the 30s, with some
interior locations in the 20s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Winds will continue to weaken tonight, but still remain gusty
especially near the coast. There will be another shortwave
moving across New England within the mean upper trough late
tonight. A 145-165 kt jet streak at 300 mb will dive southward
on the backside of the upper trough. The combination of the
shortwave and jet streak will send another cold front towards
the area from the north. Skies will become mostly cloudy by
early Tuesday morning. There may be just enough lift for a few
light rain and/or snow showers early Tuesday when the cold front
moves through the region. If this activity develops, any snow
would be confined to interior with rain at the coast. A dry
subcloud layer and weak low level lift will likely prevent
anything more than trace amounts.
Lows tonight likely occur during the first half of the night
in the 30s. Temperatures may rise a few degrees towards early
Tuesday morning due to the flow backing to the SW ahead of the
front and increasing cloud cover.
The cold front moves south of the area Tuesday morning with
high pressure then building over the area into Tuesday night.
Clouds during Tuesday morning will clear in the afternoon as the
flow becomes NW. It will remain breezy with gusts 20-25 mph.
Winds diminish among mostly clear skies Tuesday night. Lows will
be in the upper 20s to lower 30s inland to the middle and upper
30s most elsewhere.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The latest deterministic and ensemble data continue to signal
a significant warming trend Wednesday into the the upcoming
weekend. The flow across the CONUS will be largely zonal
Wednesday into Thursday. An anomalous ridge then likely builds
over the eastern half of the nation Friday into the weekend as a
longwave trough amplifies over the west. The core of the
anticyclone may settle over the northeast this weekend with
585-590 500 mb heights signaled in both the GEFS and ECMWF EPS
mean.
High pressure will be in control during the long term leading to
dry conditions. Temperatures on Wednesday will trend towards
normal for this time of year. High temperatures Thursday into
the weekend will then rise well into the 60s. There also appears
to be a growing potential for temperatures to approach or
exceed 70 degrees especially Friday into the weekend. Both the
GEFS and ECMWF EPS means indicate 850 mb temperature anomalies
10-15C above normal for early November.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Low pressure rapidly deepens as it tracks to the northeast
today. Meanwhile, high pressure will build towards the region
from the southwest.
VFR conditions expected through the TAF period, although can't
completely rule out brief MVFR/IFR at KSWF in scattered snow
showers.
WNW winds today with speeds increasing to 20-25G35-40kt for
much of the day before gradually diminishing after 21Z. It will
remain windy tonight with gusts remaining in the 20s and lower
30kts.
A chance of snow or rain showers will be possible tonight,
however chances are too low to include in the TAFs at this time.
The best chances will be across the CT and lower hudson valley
terminals.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
No unscheduled amendments expected.
.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.Tuesday...Mainly VFR. NW winds G20-25kt. Winds diminish Tuesday
night.
.Wednesday through Friday...VFR.
&&
.MARINE...
A strong pressure gradient between intensifying low pressure moving
into the Canadian Maritimes and high pressure building to the SW
will lead to gales on all waters through tonight. Peak gusts will be
40-45 kt on the ocean, mainly late this morning into the afternoon.
Seas on the ocean will range from 7-11 ft through early Tuesday
morning, with 4-6 ft likely on the Central and Eastern Long Island
Sound. Winds will begin to weaken Tuesday morning with the LI Sound,
LI Bays, and NY Harbor falling to 25-30 kt through early afternoon,
then weakening below 20 kt in the evening. Gales may linger on the
ocean through Tuesday morning before weakening in the afternoon.
Winds will fall below SCA levels on all waters Tuesday night. Seas
on the ocean and LI sound will subside late Tuesday into Tuesday
night as well.
High pressure over the waters Wednesday through the end of the week
will lead to Sub-SCA conditions.
&&
.HYDROLOGY...
No hydrologic impacts forecast through next weekend.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ005>012.
NY...Wind Advisory until 6 PM EST this evening for NYZ067>075-
078>081-176>179.
NJ...Wind Advisory until 6 PM EST this evening for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 7 AM EST Tuesday for ANZ330-335-338-340-345.
Gale Warning until noon EST Tuesday for ANZ350-353-355.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...DS
AVIATION...BC
MARINE...DS
HYDROLOGY...DSHazardous weather outlook, Nov 2, 3:30 AM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
330 AM EST Mon Nov 2 2020
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-030830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
330 AM EST Mon Nov 2 2020
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please safely report
significant weather conditions while following local, state, and CDC
guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-030830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
330 AM EST Mon Nov 2 2020
...GALE WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-353-355-030830-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
330 AM EST Mon Nov 2 2020
...GALE WARNING IN EFFECT UNTIL NOON EST TUESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please safely report
significant weather conditions while following local, state, and CDC
guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
High Wind, Northwest Suffolk
- When
- November 2, 7:00 AM EST to 12:00 PM EST
- Where
- Northwest Suffolk forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Wind gusts of 58-64 mph were recorded from 7:40 AM through 11:20 AM local standard time. The highest gust, 64 mph, occurred in Stony Brook, NY at 10:04 AM.
High Wind, New York (Manhattan)
- When
- November 2, 12:00 PM EST to 1:00 PM EST
- Where
- New York (Manhattan) forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 40.774, -73.970 (the zone’s center; the record gives no point)
A sustained wind of 40 mph was recorded at Washington Heights, NY at 12:10 PM local standard time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, November 2, 2020$7,000 · 52 kt wind · 10 events
- High Wind and Strong Wind in Rhode Island, November 2, 2020$2,000 · 52 kt wind · 2 events
- Lake-Effect Snow in New York, November 2 to 3, 20202 events
- Lake-Effect Snow in New York, November 2 to 3, 20202 events
- Strong Wind in Connecticut, November 2, 2020$2,000 · 1 event
- Strong Wind in West Virginia, November 2, 2020$5,000 · 1 event
- Frost and Freeze in Alabama, November 2 to 3, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930615, 930619.